Louisiana, 2016

Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 2016

August 5 to 7, 2016 · NWS LCH · 4 events in 4 counties and zones

An upper trough moved across the region allowing scattered afternoon storms to develop for multiple days. Some storms produced heavy rainfall and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper trough moved across the region allowing scattered afternoon storms to develop for multiple days. Some storms produced heavy rainfall and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 5, 11:26 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 11:26 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1226 PM CDT FRI AUG 5 2016

.DISCUSSION...
For the 05/18Z TAF issuance.

&&

.AVIATION...
Upper level ridge continues to be the main weather player today.
However, a very moist air mass also remains in place, and daytime
heating should be enough to get a few showers and storms going
through the afternoon. Will place VCTS at all sites through
06/01-02Z. With the loss of daytime heating, air mass will
stabilize ending convection, and mainly VFR conditions through the
night.

Rua

&&

.PREV DISCUSSION... /issued 1019 AM CDT FRI AUG 5 2016/

UPDATE...
Current hourly observations and dewpoint trends do show a
very slight easing of the oppressive heat wave we have
experienced yesterday and the weeks before. I did tweak down the
probability of rain...just a tad. Let the forecast ride. No major
changes. 06

PREV DISCUSSION... /issued 703 AM CDT FRI AUG 5 2016/

DISCUSSION...
For the 08/05/16 1200 UTC TAF package.

AVIATION...
Earlier convective cells near the Acadiana terminals have
dissipated, with VFR prevailing at all terminals. Surface winds
expected to remain generally light, with isolated/scattered
convection expected to develop/spread inland by late
morning/early afternoon. Continued with previous forecast of VCTS
at all terminals. VFR to prevail away from convection, and prevail
through the evening/overnight hours as this activity dissipates.

13

PREV DISCUSSION... /issued 451 AM CDT FRI AUG 5 2016/

SYNOPSIS...
A few isltd showers were developing over the coastal waters and
along the coast early this morning with otherwise mostly clear
and quiet conditions acrs the area. Temperatures are in the upper
70s with dewpoints very near the air temperatures resulting in a
warm and humid night. Weak sfc ridging continues along the Gulf
coast while aloft the prevailing large high pres system continues
to sit over TX ridging east into LA.

24

DISCUSSION...
The ridge aloft will continue to dominate much of the area
through the weekend, especially acrs the wrn half of the area
where shower and tstm chcs will remain low as subsidence limits
convective development. Rain chcs will increase some to the east
of the Sabine River as the influence of the upper ridge becomes
weaker and outflow boundaries from convection to the ne and east
of the area interact with the northward moving sea/bay breeze acrs
our ern zones. For this aftn and Saturday, POPs range from near or
less than 20 percent acrs se TX to 30-40 percent acrs the Acadiana
region with chcs a little bit higher by Sunday aftn. Convection
should diminish near or shortly after sunset each day, with quiet
conditions expected overnight other than the possibility of a few
offshore nocturnal showers reaching the coast toward daybreak.

Aftn highs today and Saturday will again be abv normal, in the
middle and upper 90s for most locations. There could be a little
more in the way of clouds as well as a slightly better coverage of
showers acrs the Acadiana region on Saturday and this could keep
high temperatures closer to the lower 90s here. With a minor uptick
in cloud cover/showers on Sunday, expect aftn maximums about a
degree or two cooler than Saturday.

Combined with the high humidity, aftn heat index values will
generally be in the range of 103 to 108 degrees each day. Early
this aftn, a few locations could may see maximum heat index
values just abv 108 degrees, especially acrs cntl LA and Jefferson
County in se TX. But at this time coverage looks to be limited to
just some isltd spots so will hold off on issuing a Heat Advisory
at this time.

Rain chcs will trend upward going into the new week, with sctd
showers and tstms possible areawide as the ridge aloft weakens
with the development of low pres acrs the se CONUS and ne Gulf.
The ECMWF has been a little more bullish on the development of
this low, but the GFS is beginning to show some agreement on this
trend as well. Both models also indicate the development of a sfc
trough or possible closed low near the nrn/nern Gulf coast that
could meander west as well. Although both models keep the feature
east of our area, its proximity could put rain chcs near or a
little abv climo. More widespread cloud cover and sctd convection
will keep daytime temperatures closer to early August normals,
with aftn highs possibly below normal over ern portions of the
area where the highest rain chcs will reside.

24

MARINE...
Sfc high pres will continue to ridge west acrs the nrn Gulf of
Mexico, keeping a lt mostly onshore flow and low seas in place
through early next week. Isltd late night/early morning showers
or storms will be possible through Sunday. Convection is expected
to become a little more sctd, especially over the waters east of
Cameron, by early next week as the upper ridge aloft begins to
weaken in response to lowering pressure over the ne Gulf Coast.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  97  78  97  77 /  20  10  30  20
LCH  95  79  95  79 /  20  10  30  10
LFT  95  79  94  78 /  30  20  40  20
BPT  96  79  95  77 /  20  10  30  10

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

AVIATION...07
Hazardous weather outlook, Aug 5, 4:21 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
521 AM CDT FRI AUG 5 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
061030-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
521 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY WITH
HEAT INDEX VALUES RANGING FROM 103 TO 108 DEGREES FROM LATE
MORNING INTO EARLY EVENING. A FEW LOCATIONS ACROSS CENTRAL
LOUISIANA AS WELL AS LOWER SOUTHEAST TEXAS COULD SEE HEAT INDEX
VALUES BETWEEN 108 AND 110 DEGREES FOR AN HOUR OR TWO EARLY IN THE
AFTERNOON. OUTDOOR ACTIVITIES SHOULD BE LIMITED DURING THE PEAK
HEAT OF THE DAY. THOSE WHO MUST WORK OUTSIDE SHOULD DRINK PLENTY
OF WATER AND TAKE FREQUENT BREAKS IN SHADED AREAS OR IN AIR
CONDITIONED PLACES.

ISOLATED TO WIDELY SCATTERED SHOWERS OR THUNDERSTORMS CAN BE
EXPECTED WITH DAYTIME HEATING...MAINLY FROM LATE MORNING INTO THE
AFTERNOON...WITH THE BEST CHANCE ALONG AND SOUTH OF I-10 AND
ACROSS SOUTH CENTRAL LOUISIANA. FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND WITH
AFTERNOON HEAT INDEX VALUES BETWEEN 104 AND 109 DEGREES. DAILY
TEMPERATURES WILL GRADUALLY TAPER DOWNWARD BY EARLY NEXT WEEK AS
CLOUDS INCREASE AND SHOWER AND THUNDERSTORM ACTIVITY BECOMES MORE
SCATTERED.

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH THE WEEKEND. SHOWER AND STORM COVERAGE WILL
BEGIN TO INCREASE BY EARLY NEXT WEEK. STORMS WILL BE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS...BRIEF TORRENTIAL DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-061030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
521 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE. WINDS AND
SEAS WILL BE LOCALLY HIGHER NEAR THE STORMS...ALONG WITH FREQUENT
CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SUNDAY...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED MAINLY FROM LATE NIGHT INTO EARLY
MORNING...AND DURING THE DAYTIME NEAR SHORE AND FOR THE COASTAL
LAKES AND BAYS. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE NEXT
WEEK WITH THE DEVELOPMENT OF LOWER PRESSURE EAST OF THE AREA.
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT CLOUD
TO WATER LIGHTNING AND HEAVY DOWNPOURS REDUCING VISIBILITIES TO
NEAR ONE MILE. LOCALLY HIGHER WINDS AND SEAS CAN ALSO BE EXPECTED
NEAR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Special weather statement, Aug 5, 2:13 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
313 PM CDT FRI AUG 5 2016

LAZ044-052-053-052100-
IBERIA LA-VERMILION LA-LAFAYETTE LA-
313 PM CDT FRI AUG 5 2016

...SPECIAL WEATHER STATEMENT...

AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER JEFFERSON ISLAND...OR 8 MILES EAST OF ABBEVILLE. THIS STORM WAS
NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...ABBEVILLE...YOUNGSVILLE...ERATH...DELCAMBRE...MAURICE...
HENRY...JEFFERSON ISLAND AND MILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3016 9213 3009 9195 3007 9195 3007 9193
      2991 9190 2987 9212
TIME...MOT...LOC 2013Z 087DEG 2KT 3001 9199

RUA
Special weather statement, Aug 5, 2:29 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
329 PM CDT FRI AUG 5 2016

LAZ054-055-052130-
LOWER ST. MARTIN LA-ST. MARY LA-
329 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. MARTIN AND
CENTRAL ST. MARY PARISHES UNTIL 430 PM CDT...

AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PATTERSON MEMORIAL AIRPORT...OR OVER PATTERSON...MOVING WEST AT
10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORGAN CITY...FRANKLIN...PATTERSON...BERWICK...BAYOU VISTA...
BALDWIN...PATTERSON MEMORIAL AIRPORT AND CENTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2959 9122 2955 9142 2956 9143 2955 9143
      2954 9148 2986 9157 2991 9123 2960 9120
TIME...MOT...LOC 2028Z 080DEG 10KT 2972 9133

RUA

The radar

The Lake Charles radar (KLCH), 14 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Calcasieu

When
August 5, 2:50 PM CST
Where
Calcasieu County, 1.51 mi NNW of Westlake
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
30.250, -93.260

A pedestrian was struck by lightning outside the Westlake Burger King.

Flash Flood, St. Mary

When
August 5, 3:28 PM CST
Where
St. Mary County, 1.31 mi N of Patterson to 1.84 mi W of Lagonda
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.719, -91.300

Flooding occurred along Williamson and Gyther Streets with multiple vehicles stranded. One person was trapped in their vehicle with water above the bottom of the door. The fire department rescued the motorist.

Thunderstorm Wind, Acadia

When
August 6, 7:30 PM CST
Where
Acadia County, 0.6 mi W of Iota
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
30.330, -92.490

Multiple trees down in Iota. One large branch impaled a vehicle.

Lightning, Lafayette

When
August 7, 12:30 PM CST
Where
Lafayette County, 0.6 mi E of Youngsville
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
30.100, -91.990

A mobile home was severely damaged by a fire started from a lightning strike in Youngsville.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655572, 655570, 655573, 655574.